Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Springfield, MO

May 9, 1998Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 1998, 9:33 AM CDT for Ozark County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1998, 9:33 AM CDT (14:33 UTC)
Expired
May 9, 1998, 10:35 AM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Ozark County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:05 AM CDTHail 0.75Udall, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS1 KSGF 091434 RRA
SVRSGF
MOC043-067-153-091535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 AM CDT SAT MAY 9 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1035 AM CDT

* AT 930 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS.  THESE STORMS WERE
  LOCATED 5 MILES NORTHWEST OF FORSYTH AND 15 MILES SOUTH OF
  THEODOSHIA AND WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  GARRISON AND CHADWICK
  AVA
  ISABELLA
  GAINESVILLE


A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE
HAIL CAN BE EXPECTED.  SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE
STORM HAS PASSED.

RIDDLE/SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:22 AM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 9, 2:22 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT SAT MAY 9 1998

FCST PROBLEM...HOW MUCH RAIN AND POTENTIAL FOR LOCAL FLOODING.

SATELLITE SHOWS MCS OVR NE TX SUPPRESSING MUCH OF THE RAIN TO OUR
SOUTH WITH RAIN HAVING A DIFFICULT TIME ADVANCING INTO NW AR.  MAIN
50H UPPER LOW SEEN ON WATER VAPOR OVR SOUTH TEXAS PANHANDLE.

MAIN SFC LOW AND SVR WEATHER THREAT WITH THIS SYSTEM TO STAY WELL TO
OUR SOUTH ACROSS CNTRL AND SRN AR INTO MS/AL.  HOWEVER...AGREE WITH
DISCUSSION FROM 94E OF HEAVY RAIN THREAT (1.0 +) OVR FAR SW AND
SCNTRL MO AS 50H UPPER LOW MOVES THRU NRN ARK AND ASSOCIATED UPPER
DIFFLUENCE MOVES ALONG SRN TIER OF COUNTIES.  TIMING OF PCPN SLOWER
THAN PAST RUNS AND MORE IN LINE WITH NGM OF 24 HOURS A GO.  THUS
PREFER NGM AND ITS QPF PLACEMENT WITH THE 50H SYSTEM.  FOR THIS
MORNING RAIN TO HAVE HARD TIME ADVANCING NORTHEAST.  STRONG 70H VVEL
WILL DEVELOP AHEAD OF 50H LOW AND GENERATE A WIDE AREA OF RAIN AND
EMBEDDED TSTMS THIS AFTERNOON INTO THE EVENING.

BASED ON EXPECTED QPF AND 94E AND CONSIDERING THE OZARK TERRAIN WILL
ISSUE A FFA FOR SRN TIER OF COUNTIES (SOUTH OF SGF)...BASICALLY
NEOSHO/PINEVILLE EAST TO EMINENCE/ALTON FOR THIS AFTERNOON AND
EVENING.  WILL NOT INCLUDE ANY SE KS COUNTIES AS THAT AREA TENDS TO
BE MUCH LESS FLASHY IN NATURE. ABOVE WAS COORD WITH NWSFO
STL...LIT...AND NWSO PAH.

LINGERING 85H MOISTURE TO CAUSE CLOUDS TO LIKELY LINGER INTO SUNDAY
BEFORE CLEARING BEGINS IN THE AFTERNOON FROM WEST TO EAST IN THE
AFTERNOON.

DUE TO CLOUDS AND RAIN WILL FOLLOW LOWER FWC MOS TODAY AND GO
SLIGHTLY LOWER THAN MOS ON SUNDAY.

RECOMMENDATIONS FOR TODAY (FOR COORDINATION ONLY):
**FFA AS DISCUSSED ABOVE FOR SRN TIER OF COUNTIES INCL BRANSON/WEST
PLAINS**

JLN/SE KS...PERIODS OF RAIN AND THUNDERSTORMS...MAINLY THIS AFTERNOON.
HIGH MID TO UPPER 60S.  EAST WIND 10 TO 15 MPH.  RAIN CHANCE 90
PERCENT.

SGF/UNO...THIS AM: RAIN DEVELOPING.  THIS AFTN: PERIODS OF RAIN AND A
FEW THUNDERSTORMS. HIGH MID TO UPPER 60S.  EAST WIND 10 TO 15 MPH.
RAIN CHANCE 90 PERCENT.

AIZ/VIH...CLOUDY THIS MORNING...PERIODS OF RAIN THIS AFTERNOON.  RAIN
CHANCE IS 80 PERCENT. HIGH NEAR 70.  EAST WIND 10 TO 15 MPH.

CCF
SGF RE 067/052 069/052 06981
JLN RB 067/052 073/055 0696-

RIDDLE

In the hours before

Local storm report, May 9, 9:18 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
918 AM CDT SAT MAY 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 AM    BLUE EYE                  MO   1.75 INCH HAIL
05/09/98   STONE                          QUARTER TO GOLF BALL SIZED
                                          HAIL COVERED THE GROUND.
                                          REPORTED BY POST OFFICE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 AM CDTSevere Thunderstorm WarningSGFStone36 min
May 9, 8:32 AM CDTSevere Thunderstorm WarningSGFLawrence33 min
May 9, 9:05 AM CDTSevere Thunderstorm WarningSGFStone, Taney50 min
May 9, 9:33 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas62 min
May 9, 10:09 AM CDTSevere Thunderstorm WarningSGFHowell51 min
May 9, 10:13 AM CDTSevere Thunderstorm WarningSGFWebster, Wright37 min
May 9, 12:38 PM CDTSevere Thunderstorm WarningSGFHowell37 min
May 9, 1:31 PM CDTSevere Thunderstorm WarningSGFTaney34 min
May 9, 1:50 PM CDTSevere Thunderstorm WarningSGFOzark50 min
May 9, 2:21 PM CDTSevere Thunderstorm WarningSGFTaney49 min
May 9, 2:48 PM CDTFlash Flood WarningSGFBarry4 hr
May 9, 3:47 PM CDTFlash Flood WarningSGFStone, Taney4 hr
May 9, 4:56 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark4 hr
May 9, 5:39 PM CDTFlash Flood WarningSGFBenton, Morgan2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.